Michigan, 2014

Hail in Michigan, August 1, 2014

August 1, 2014 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 6:11 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 1, 6:11 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
711 PM EDT FRI AUG 1 2014

.AVIATION...

//DISCUSSION...

THERE REMAINS A LOW CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE
FIRST HALF OF THE NIGHT AS WEAK INSTABILITY SLOWLY WANES.  COVERAGE
REMAINS TOO LOW TO INCLUDE A SPECIFIC MENTION.  OTHERWISE CLEARING
SKIES BELOW 6K FT WITH THE LOSS OF HEATING.  THICKER MID CLOUD
DEBRIS WILL LINGER THROUGH THE NIGHT.  LIGHT WINDS MAY PROMOTE A
BRIEF PERIOD OF PATCHY LIGHT FOG WITH SOME MINOR VSBY RESTRICTIONS
09Z-12Z.  A LOW PROBABILITY WILL EXIST FOR SHOWER AND THUNDERSTORM
DEVELOPMENT AGAIN SATURDAY AFTERNOON.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILINGS BELOW 5000 FT ON SATURDAY.

* LOW CONFIDENCE IN THUNDERSTORM POTENTIAL THIS EVENING AND AGAIN
SATURDAY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 347 PM EDT FRI AUG 1 2014

SHORT TERM...THIS EVENING THROUGH TONIGHT

SCATTERED MULTICELLS ARE ONGOING ACROSS SOUTHEAST MICHIGAN AT PRESS
TIME. SO FAR, THE UPDRAFTS HAVE EXHIBITED LITTLE TO NO ORGANIZATION
AND ARE QUICK TO PRODUCE OUTFLOWS. THIS IS IN LINE WITH EXPECTATIONS
AND IN AGREEMENT WITH THE LATEST MESOANALYSIS AND SIMULATED RAP
SOUNDINGS WHICH REVEAL A RATHER LOW DENSITY CAPE PROFILE FEATURING
AROUND 1500 J/KG MLCAPE AND VIRTUALLY NO SHEAR. NO ENVIRONMENTAL
CHANGES EXPECTED OVER THE NEXT FEW HOURS, SO EXPECT THE LION'S SHARE
OF CONVECTION TO CONTINUE TO BE SUB-SEVERE, ALTHOUGH A PARTICULARLY
VIGOROUS UPDRAFT COULD PRODUCE MARGINALLY SEVERE HAIL GIVEN
PERSISTENCE OF THE FREEING LEVEL AROUND 11KFT.

NONDESCRIPT SURFACE PRESSURE PATTERN AND ASSOCIATED WEAK PRESSURE
GRADIENT WILL FAVOR QUICK DECOUPLING ONCE DIURNAL HEATING IS LOST.
THIS WILL SEPARATE MARGINALLY UNSTABLE MID-LEVELS FROM THE BOUNDARY
LAYER AND WILL EFFECTIVELY SHUT DOWN CONVECTION FOR THE REMAINDER OF
THE NIGHT. REMOVED POPS FOR THE OVERNIGHT PERIOD SAVE FOR A 2 HOUR
GRACE PERIOD 00-02Z TO ALLOW FOR THE WANE OF TODAY'S DIURNAL
ACTIVITY. OVERNIGHT LOWS WILL FALL TO AROUND 60...RIGHT AROUND
AVERAGE.

LONG TERM...SATURDAY THROUGH THURSDAY

THE OVERALL LONGWAVE PATTERN HAS CHANGED VERY LITTLE OVER THE PAST
SEVERAL DAYS. THE UPPER LEVEL TROUGH IS STILL HOLDING OVER MUCH OF
THE EAST COAST AND GREAT LAKES AND AND LOOKS TO STAY THAT WAY
THROUGH AT LEAST MID WEEK. THE CURRENT PROFILE OF THE ATMOSPHERE HAS
ALSO REACHED A STEADY STATE HAVING CHANGED LITTLE OVER THE PAST 24
HOURS AND FORECAST TO STAY SIMILAR THROUGH THE WEEKEND. THERE WILL
LIKELY BE SOME WARMING IN THE MID LEVELS AS A SHORTWAVE RIDGE
TRAVERSES THE AREA SATURDAY NIGHT AND SUNDAY MORNING BUT THE REST OF
THE PROFILE REMAINS RELATIVELY UNCHANGED. WE CONTINUE TO ADD DETAIL
TO THE FORECAST AND BASE POPS OFF MESOSCALE FEATURES AND SHORTWAVES
ROTATING ABOUT THE UPPER LOW.

FOR THE WEEKEND...THE UPPER LEVEL TROUGH AXIS WILL CROSS SE MI
DURING THE AFTERNOON. AS THIS IS GOING ON...A SHORTWAVE DIVING
THROUGH THE BACKSIDE OF THE TROUGH WILL STALL AND STRENGTHEN A BIT
OVER OHIO. MODELS ARE HINTING AT A WEAK SFC LOW TRYING TO DEVELOP
OVER OHIO PUTTING EXTREME SE MI INTO THE BUDDING DEFORMATION REGION.
WITH THE CURRENT SETUP AND INSTABILITY PRESENT...AND THE URGE TO
CONVECT WITH DIURNAL HEATING EACH AFTERNOON...THE ADDITIONAL
DEFORMATION FORCING COULD LEAD TO BETTER COVERAGE OF PRECIPITATION
OVER THAT AREA. WILL CONTINUE WITH THE CURRENT 50 POP ACROSS EXTREME
SE MI WITH LESSER 30 POP TO THE NW. PRECIP SHOULD QUICKLY SHUT OFF
LATER IN THE EVENING AS THE SHORTWAVE RIDGE BUILDS INTO THE AREA AND
WEAK SFC HIGH DRIFTING ACROSS CENTRAL MI. THIS WILL LEAVE SATURDAY
NIGHT DRY.

ON SUNDAY...A SHORTWAVE WILL TRACK THROUGH ONTARIO DROPPING A
WEAKENING FRONTAL BOUNDARY INTO NORTHERN MI. IT WILL DROP SLOWLY
THROUGH THE STATE PROVIDING A FOCUS OF CONVECTION BUT IT WILL NOT
REACH SE MI TIL LATER IN THE DAY WHICH SHOULD RESULT IN A PRETTY
NICE DAY OVERALL.

REMAINDER OF PERIOD WILL BEGIN WITH A WEAK COLD FRONT DROPPING
SOUTHWARD ACROSS THE MITTEN WHICH COULD PROVIDE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS...AT THIS POINT APPEARING TO FAVOR
NORTHERN POINTS. SOME UNCERTAINTY WITH WHETHER THE BOUNDARY WILL
STALL/WASH OUT OVER THE REGION ON TUESDAY /E.G. 12Z ECMWF SOLUTION/
OR BE MORE PROGRESSIVE AND CLEAR MUCH OF THE AREA /E.G. 12Z GFS
SOLUTION/. FROM WEDNESDAY THROUGH THE END OF THE WEEK THIS BOUNDARY
LOOKS TO TIGHTEN UP AND BE THE FOCUS FOR ROUNDS OF SHOWERS AND
THUNDERSTORMS. HOWEVER...TRENDS FROM THE LAST COUPLE OF GLOBAL NWP
RUNS HAVE SHIFTED THIS BOUNDARY SOUTH OF THE REGION WITH HIGH
PRESSURE BUILDING IN OVER THE WESTERN GREAT LAKES. WILL FOLLOW SUIT
FROM NEIGHBORING OFFICES AND LEAVE ENTRY LEVEL CHANCE POPS FOR THE
REMAINDER OF THE FORECAST...BUT IF THE RECENT TRENDS REMAIN STABLE
WILL HAVE TO CUT OUT POPS FOR MID/LATE WEEK.

MARINE...

A WEAK SURFACE HIGH PRESSURE SYSTEM BUILDING ACROSS THE CENTRAL
GREAT LAKES WILL PRODUCE A WEAK WIND FIELD WITH WIND SPEEDS
REMAINING AT 10 KNOTS OR LESS THROUGH THE WEEKEND...RESULTING IN
MINIMAL WAVE HEIGHTS. WIDELY SCATTERED SHOWERS/THUNDERSTORMS WILL BE
POSSIBLE DESPITE THIS HIGH PRESSURE...BUT WILL FAVOR LAND AREAS AS
LAKE BREEZE BOUNDARIES PROVIDE THE PRIMARY FOCUS DURING THE
AFTERNOON AND EARLY EVENING HOURS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MR
SHORT TERM...JVC
LONG TERM....DRK/DT
MARINE.......DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 1, 2:52 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
352 PM EDT FRI AUG 1 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-022000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
352 PM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING. THE
PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY DOWNPOURS AND SMALL
HAIL. ALTHOUGH MOST STORMS WILL REMAIN BELOW SEVERE LIMITS THE
THREAT FOR MARGINALLY SEVERE HAIL TO 1 INCH IN DIAMETER DOES
EXIST. STORM MOTION IS SOUTHWEST TO NORTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-022000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
352 PM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING. THE
PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY DOWNPOURS AND SMALL
HAIL. ALTHOUGH MOST STORMS WILL REMAIN BELOW SEVERE LIMITS THE
THREAT FOR MARGINALLY SEVERE HAIL TO 1 INCH IN DIAMETER DOES
EXIST. STORM MOTION IS SOUTHWEST TO NORTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

99

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 1, 5:08 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
608 PM EDT FRI AUG 1 2014

MIZ054-012240-
TUSCOLA-
608 PM EDT FRI AUG 1 2014

...SPECIAL WEATHER STATEMENT...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RICHVILLE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL REMAIN IN AND AROUND THE RICHVILLE AREA
THROUGH 630 PM EDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 1, 5:46 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
646 PM EDT FRI AUG 1 2014

MIZ048-012330-
BAY-
646 PM EDT FRI AUG 1 2014

...SPECIAL WEATHER STATEMENT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF ESSEXVILLE WAS NEARLY STATIONARY.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE REMAIN ACROSS EXTREME EASTERN BAY COUNTY
EAST OF ESSEXVILLE THROUGH 715 PM EDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 1, 5:52 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
652 PM EDT FRI AUG 1 2014

MIZ054-012345-
TUSCOLA-
652 PM EDT FRI AUG 1 2014

...SPECIAL WEATHER STATEMENT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REESE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WATROUSVILLE BY 735 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 1, 6:16 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
716 PM EDT FRI AUG 1 2014

MIZ047-020000-
MIDLAND-
716 PM EDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL MIDLAND COUNTY...MOVING
NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  POSEYVILLE BY 725 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 1, 6:27 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
727 PM EDT FRI AUG 1 2014

MIZ048-020015-
BAY-
727 PM EDT FRI AUG 1 2014

...SPECIAL WEATHER STATEMENT...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF BAY CITY...MOVING NORTHWEST
AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL REMAIN IN AND AROUND THE CITY OF ESSEXVILLE
THROUGH 750 PM EDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Aug 1, 6:50 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
750 PM EDT FRI AUG 1 2014

MIZ048-020030-
BAY-
750 PM EDT FRI AUG 1 2014

...SPECIAL WEATHER STATEMENT...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING ACROSS SOUTHERN BAY
COUNTY.  THESE STORMS WERE NEARLY STATIONARY.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL REMAIN IN AND AROUND THE FOLLOWING COMMUNITIES
  THROUGH 830 PM EDT...
  BAY CITY...
  ESSEXVILLE...
  AUBURN...
  KAWKAWLIN...
  WILLIARD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR

The radar

The Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bay

When
August 1, 7:09 PM EST
Where
Bay County, 2.27 mi SE of Beaver
Measured
1 in hail
Reported by
Public
Coordinates
43.681, -84.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538915.